Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 166, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 5, 2003, 4:34 PM MDT for Greeley County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2003, 4:34 PM MDT (22:34 UTC)
- Expired
- Jul 5, 2003, 5:30 PM MDT
- In force
- 56 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Greeley County, KS
The radar
The Goodland radar (KGLD), 95 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 724 J/kg
- Mixed-layer CIN
- -399 J/kg
- Mixed-layer LCL
- 1612 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
586 WUUS53 KGLD 052234 SVRGLD KSC071-052330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 431 PM MDT SAT JUL 5 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GREELEY COUNTY IN WEST CENTRAL KANSAS * UNTIL 530 PM MDT * AT 431 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 2 MILES NORTHEAST OF TRIBUNE...MOVING SOUTHEAST AT 10 MPH. ANOTHER STRONG THUNDERSTORM AS LOCATED 5 MILES SOUTH OF TRIBUNE. * THE SEVERE THUNDERSTORM WILL BE... AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA. ANOTHER LOCATION IN THIS WARNING IS...HORACE. HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 75 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. LAT...LON 3869 10204 3826 10203 3826 10157 3869 10157 DLF $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:00 PM MDT, 2 hours 34 minutes earlier.
Area forecast discussion, Jul 5, 2:00 PM MDT, 2 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 200 PM MDT SAT JUL 5 2003 FORECAST CONCERNS ARE ON THE CHANCES OF ISOLATED CONVECTION AS WELL AS CONTINUATION OF ABOVE NORMAL TEMPERATURES THROUGH THE NEXT 7 DAYS. TONIGHT...BEST INSTABILITY AXIS EXTENDS FROM NORTHEAST TO SOUTHWEST WHERE CURRENT SATELLITE HAS TOWERING CUMULUS DEVELOPING ABOUT 3 HOURS EARLIER THAN THIS TIME YESTERDAY. HOWEVER...AS WAS THE CASE LAST NIGHT CIN VALUES JUST A BIT TOO MUCH FOR SCATTERED ACTIVITY AS VALUES ARE GREATER THAN 50 J/KG PER 12Z ETA. WILL KEEP ANY POPS VERY LOW AND ONCE SUNSET APPROACHES DONT EXPECT TO SEE MUCH OF ANYTHING LEFT. WINDS WILL CONTINUE FROM THE SOUTH TO SOUTHWEST WITH WINDY CONDITIONS EARLY EAST AND SOUTH OF THE SURFACE BOUNDARY. MINS NEAR 65 WEST TO NEAR 70 EAST. SUNDAY...SURFACE TROUGH LINGERS ACROSS THE AREA WITH INSTABILITY AXIS ONCE AGAIN SETTING UP FROM NORTHEAST TO SOUTHWEST ACROSS THE AREA. CIN VALUES ARE LESS THAN 30 J/KG FROM NEAR KMCK THROUGH KGLD TO NEAR TRIBUNE. COULD SEE A FEW STORMS NORTH OF THE INTERSTATE IN THIS INSTABILITY AXIS AS FURTHER SOUTHWEST 700 TEMPS GREATER THAN +16C. WITH SOME INCONSISTENCIES REGARDING CIN VALUES AND 700 TEMPS FROM 00Z RUNS TO 12Z RUNS WILL ONLY KEEP SLIGHT CHANCE POPS AT THIS POINT. OTHERWISE...CONTINUED HOT. LOOKS LIKE A CHANCE OF POPS WILL BE NEEDED SUNDAY NIGHT AS A MODEST 500 VORT MAX/LOW LEVEL JET...AND INCREASING 250 JET WINDS ASSIST SOME EVENING AND OVERNIGHT PRECIP ALONG THE 700 MB THETA-E AXIS. THE SUGGESTION OF PRECIP IS ADVERTISED BY THE ETA/NGM/GFS. WILL TREND TOWARD THE WARMER ETA/UKMET WITH READINGS 100 TO 105. LOWS AGAIN 65 WEST TO NEAR 70 EAST. MONDAY...STATIONARY FRONT STRUGGLES TO PUSH THROUGH THE AREA... GETTING HUNG UP FROM NORTHEAST TO SOUTHWEST ACROSS THE AREA. MOISTURE AND LIFT ARE ALL PRESENT ONCE AGAIN WITH THE QUESTION BEING HOW STRONG IS THE CAP. LATEST ETA SHOWS 30-50 J/KG OF CIN SO SLIGHT CHANCE WORDING IS WARRANTED ONCE AGAIN. HIGH TEMPS A BIT COOLER WITH LOWER 90S NORTHWEST TO NEAR 100 EAST/SOUTHEAST. TUESDAY...WEAK FRONT BACKS INTO NORTHERN PART OF THE AREA BUT RELIEF FROM HEAT ALSO NIL AS 850 TEMPS SUPPORT HIGHS NEAR 100 ONCE AGAIN. WITH 700 MB TEMPS GREATER THAN +16C WILL PULL CHANCES OF PRECIP. WILL NEED TO WATCH NORTHERN PART OF THE AREA THOUGH AS SLIGHTLY COOLER TEMPS ARE FORECAST AND THE FRONT AS A FOCUS. IN THE EXTENDED FORECAST (WEDNESDAY-SATURDAY)...UPPER LEVEL RIDGE IS THE DOMINANT WEATHER FEATURE DURING THE 4 TO 7 DAY PERIOD. LATEST LONG RANGE GUIDANCE REMAINS IN GENERAL AGREEMENT WITH PREVIOUS RUNS IN KEEPING THE FORECAST AREA HOT AND DRY. TEMPERATURES THROUGH THE PERIOD AROUND THE 100 DEGREE MARK WITH OVERNIGHT LOWS IN THE LOW/MID 60S WEST TO NEAR 70 EAST. CONVECTIVE CHANCES CLOSE TO NIL GIVEN 700 TEMPS +16C AND HIGHER. WILL KEEP FORECAST DRY. .GLD...NONE. DDT
Hazardous weather outlook, Jul 5, 10:22 AM MDT, 6 hours 12 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-061100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1022 AM MDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A VERY WARM AND DRY AIR MASS SITUATED ACROSS THE TRI STATE AREA WILL MAKE IT DIFFICULT FOR THUNDERSTORMS TO DEVELOP TODAY. HOWEVER... ISOLATED STORMS CANNOT BE RULED OUT. IF ANY STORMS DEVELOP...THE MAIN THREAT WOULD BE DAMAGING WIND AND POSSIBLY SOME LARGE HAIL. HEAT WILL ALSO BE A CONCERN AGAIN TODAY ACROSS THE TRI STATE AREA. TEMPERATURES ARE FORECAST TO RANGE FROM THE UPPER 90S IN FAR EASTERN COLORADO TO 103 AT HILL CITY...SO DRINK PLENTY OF WATER TO REMAIN HYDRATED. IF YOU FEEL FAINT IN THE HEAT...GO INSIDE AN AIR CONDITIONED BUILDING IMMEDIATELY. ON AVERAGE HEAT KILLS 175 CITIZENS NATIONWIDE EACH YEAR...SO TAKE THE THREAT OF DANGEROUS HEAT SERIOUSLY. HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE EXTREME FIRE CONDITIONS TODAY. ALL OUTSIDE BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE DANGER. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP NEAR A TROUGH OF LOW PRESSURE IN EASTERN COLORADO SUNDAY AFTERNOON AND MOVE ACROSS THE TRI STATE AREA SUNDAY EVENING. THESE STORMS WILL LIKELY BE HIGH BASED WITH THE MAIN THREAT BEING DAMAGING WIND. AN ISOLATED STORM COULD PRODUCE LARGE HAIL. LATE DAY THUNDERSTORMS WILL BE POSSIBLE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. FS/JDK
In the hours before
Special weather statement, Jul 5, 2:51 PM MDT, 1 hour 43 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-060300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 251 PM MDT SAT JUL 5 2003 ...SEVERE THUNDERSTORM WATCH #646 IN EFFECT FOR THE TRI-STATE AREA UNTIL 9 PM MDT (1000 PM CDT)... THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR THE ENTIRE TRI-STATE AREA UNTIL 9 PM MDT (1000 PM CDT). THE FOLLOWING COUNTIES ARE INCLUDED: IN COLORADO: YUMA...KIT CARSON...CHEYENNE IN KANSAS: CHEYENNE...RAWLINS...DECATUR...NORTON...SHERMAN... THOMAS...SHERIDAN...GRAHAM...WALLACE...LOGAN...GOVE...GREELEY... WICHITA IN NEBRASKA...DUNDY...HITCHCOCK...RED WILLOW HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THESE AREAS.REMEMBER... A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES. DDT
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 3:25 PM MDT | Severe Thunderstorm Warning | GLD | Greeley | 65 min |
| Jul 5, 3:41 PM MDT | Severe Thunderstorm Warning | GLD | Wallace | 64 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.